Serotonin syndrome due to an overdose of moclobemide and clomipramine. A potentially life-threatening association

Intensive Care Med. 1997 Jan;23(1):122-4. doi: 10.1007/s001340050303.

Abstract

The serotonin syndrome is frequently characterized by minor neurologic manifestations that regress rapidly (such as confusion, tremor, ...). Many medications including tricyclic antidepressants, serotonin reuptake inhibitors, tryptophan and the association of monoamine oxidase inhibitors together with a serotoninergic agent have been implicated in this syndrome. In certain cases, and for poorly understood reasons, clinical manifestations can include circulatory collapse, malignant hyperthermia, convulsions and rhabdomyolysis. These forms are often fatal. Treatment, other than the withdrawal of the offending drug, is symptomatic. Dialysis may be of value in withdrawing the drug from the circulatory system. We report a patient with the serotonin syndrome of favorable outcome due to an overdose of moclobemide and clomipramine.

Publication types

  • Case Reports

MeSH terms

  • Antidepressive Agents / poisoning*
  • Benzamides / poisoning*
  • Clomipramine / poisoning*
  • Drug Interactions
  • Drug Overdose
  • Female
  • Humans
  • Middle Aged
  • Moclobemide
  • Monoamine Oxidase Inhibitors / poisoning*
  • Serotonin / metabolism*
  • Serotonin Uptake Inhibitors / poisoning*
  • Syndrome

Substances

  • Antidepressive Agents
  • Benzamides
  • Monoamine Oxidase Inhibitors
  • Serotonin Uptake Inhibitors
  • Serotonin
  • Clomipramine
  • Moclobemide